In our recent article, readers learned about the ototoxic medications that may be the cause of their tinnitus. Fortunately, we have more information on additional ototoxic medications as last week’s blog may not have mentioned any readers are currently taking. Make an appointment to speak with an experienced ENT doctor soon, so you do not have to live with tinnitus.

More ototoxic medications:

If you are not taking any benzodiazepines, antidepressants or NSAIDs, antibiotics may be the culprit. Last week, we shared that NSAIDs are more commonly referred to as Motrin, Advil, or Aleve.

Long-term use of these may cause tinnitus, but short-term use should not. The same goes for, benzodiazepines. They are more often referred to as Xanax, Valium, and Ativan.

These should be very carefully tapered down under the guidance of the medical professional that prescribed them. Such medications are very rarely cut out quickly. There can be life-threatening consequences for doing so.

Tricyclic antidepressants are most commonly used for depression, anxiety, or chronic pain. Sometimes they are prescribed for migraine headache prevention. However, they do cause ringing in the ears.

Just like benzodiazepines, they should be very strategically tapered down under the guidance of the medical professional that prescribed them in the first place. Again, not doing so correctly can result in life-altering consequences.

Antibiotics and tinnitus:

Now, if you do not take any of the ototoxic medications listed above, you may be taking antibiotics. Tobramycin and gentamicin are used for severe bacterial infections. They are well-known for causing vertigo and tinnitus.

In some cases, people may experienced hearing loss as a result of taking these medications. Fortunately, the use of these two antibiotics is limited due to the available alternatives. Many other antibiotics are less toxic and are almost as efficient.

The eye drop versions of gentamicin and tobramycin do not carry the same tinnitus risks. The same goes for the topical gentamycin cream or ointment used for skin infections.

Azithromycin and clarithromycin are antibiotics which are prescribed for bacterial infections like pneumonia, sinusitis, and bronchitis. They both have been known to cause hearing loss. Short-term use of these two antibiotics are less likely to cause tinnitus.

Ciprofloxacin and moxifloxacin, also called Cipro and Avelox, have been reported to cause tinnitus. Ciprofloxacin is commonly prescribed for urinary tract infections, pneumonia, and acute sinusitis. Moxifloxacin may be prescribed to treat bacterial infections.

Isotretinoin is most often called Accutane. It may also be referred to as Claravis and Absorica. Accutane is often used by teens struggling with severe acne. The issue is, it may lead to tinnitus.

It is rare and resolves after discontinuation. However, trying other topical acne therapies or hormonal methods may be a safer option for overall health. Discuss your options with all of your doctors to find the best option for your health.

Choosing a different option while avoiding isotretinoin may be the best long-term option for your hearing. For people with swelling issues, heart failure, or high-blood pressure, loop diuretics are commonly prescribed help resolve health issues. Loop diuretics are known to cause tinnitus and hearing loss.

These side effects are most often associated with high intravenous or oral doses in people with acute or chronic kidney disease. Unfortunately, because of the necessity of loop diuretics, the pros usually outweigh the risk of tinnitus or hearing loss.

Stop by next time for out last article of this series on ototoxic medications. Make an appointment immediately if you ever notice ringing in ears or hearing loss. Do not delay medical attention to preserve as much hearing as possible!

As for everyone going back to school soon, remember to use ear protection in loud environments!

Staff Writer


Back to Blog

With 3 convenient locations across the Orlando area, we’re never far away.

Find your ENT Request Appointment
Contact us media
Accessibility: If you are vision-impaired or have some other impairment covered by the Americans with Disabilities Act or a similar law, and you wish to discuss potential accommodations related to using this website, please contact our Accessibility Manager at .
Close

*IMPORTANT UPDATE TO THE ELECTRONIC HEALTH RECORD (EHR) SYSTEM*

Learn More